IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 161  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CASE REPORT
Year : 2008  |  Volume : 53  |  Issue : 4  |  Page : 210-211
Depigmentation along lymphatic channels following intralesional corticosteroid injection


Department of Dermatology, PSG Institute of Medical Sciences and Research, Peelamedu, Coimbatore - 641 004, India

Correspondence Address:
Chakravarty R Srinivas
Department of Dermatology, PSG Hospitals, Peelamedu, Coimbatore - 641 004
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.44805

Rights and Permissions

   Abstract 

A 39-year-old female with a pruritic verrucous plaque over dorsal aspect of great toe was treated with 4 intralesional corticosteroid injections each at an interval of 2 weeks. Three months later, she developed depigmentation at the injection site and in a network-like distribution radiating away from the site. The depigmentation corresponded to the lymphatic drainage channels of the great toe.


Keywords: Depigmentation, intralesional corticosteroid, lymphatic drainage channels


How to cite this article:
Chembolli L, Rai R, Srinivas CR. Depigmentation along lymphatic channels following intralesional corticosteroid injection. Indian J Dermatol 2008;53:210-1

How to cite this URL:
Chembolli L, Rai R, Srinivas CR. Depigmentation along lymphatic channels following intralesional corticosteroid injection. Indian J Dermatol [serial online] 2008 [cited 2020 Oct 29];53:210-1. Available from: https://www.e-ijd.org/text.asp?2008/53/4/210/44805



   Introduction Top


Intralesional steroids are extensively used in dermatology for the treatment of keloids, lichenified hyperkeratotic lesions and numerous other conditions. The adverse effects of topical corticosteroids are listed in [Table 1]. [1]

Although depigmentation is commonly observed after the injection of intralesional corticosteroids, a network of depigmentation along lymphatic channels is relatively rare. We report this case of corticosteroid-induced depigmentation along the line of lymphatics. Literature review has revealed a single report describing this side effect. [2]


   Case Report Top


A 39-year-old female presented with pruritic, verrucous plaques over dorsa of both big toes, which was of 2 years duration. The plaques corresponded to the strap of her footwear. They started as tiny papules that coalesced to form a hyperkeratotic plaque.

A differential diagnosis of contact dermatitis to footwear and lichen simplex chronicus was considered. Patch testing with Indian standard series showed a positive reaction to nickel, fragrance mix and balsam of Peru. Histopathology revealed orthokeratosis, parakeratosis and irregular acanthosis with minimal perivascular lymphoplasmacytic infiltrate.

The lesions showed initial improvement with potent topical corticosteroids, but recurred a few months later. Intralesional triamcinolone acetonide (3-4 mg) was injected. In total, 4 injections were administered at an interval of 2 weeks. Three months after the last injection, the patient reported with diffuse depigmentation at the injected site with a network-like depigmentation emanating from the injected site that became progressively less intense [Figure 1]. The depigmentation corresponded to the lymphatic drainage of the big toe [Figure 2]. [3]


   Discussion Top


Cells and tissues are constantly being bathed in the interstitial fluid. This compartment has an input from the arterial capillary bed and an output via both the venous capillary bed and the lymphatics. The bulk of the water, ions, and other freely diffusible and small molecules exit via the blood, while the lymph vessels remove macromolecules and large proteins and generally adopt a waste-disposal role. [4]

Triamcinolone acetonide [Figure 3] is a microcrystalline substance - a macromolecule - and is only slowly soluble; therefore, it tends to get collected in lymphatic channels. The introduction of the acetonide between hydroxyl groups at (16, 17) makes it more lipophilic with enhanced topical to systemic potency ratio. Two proteins in plasma account for almost all of the steroid binding capacity: corticosteroid-binding globulin (CBG, also called transcortin) and albumin. At normal or low concentration of corticosteroids, most of the hormone is protein bound. At higher steroid concentrations, the capacity of protein binding is exceeded, and a significant fraction of the steroid exists in free state. This unbound fraction can enter cells to mediate corticosteroid effects. [5] Thus, the diffuse pigmentation at the injection site with a network-like depigmentation emanating away from the site is due to the retention of the corticosteroid in the lymphatics. Although the phenomenon has been frequently observed, there is only one report in literature. [2] This article highlights depigmentation along the lymphatic channels as a side effect of intralesional steroid therapy, which is not mentioned in standard textbooks.

 
   References Top

1.Warner M, Camisa C. Topical corticosteroids. In: Wolverton SE, editor. Comprehensive dermatologic drug therapy. 1 st ed. W.B. Philadelphia: Saunders Company; 2001. p. 548-77.  Back to cited text no. 1    
2.George WM. Linear lymphatic hypopigmentation after intralesional corticosteroid injection: report of two cases. Cutis 1999;64:61-4.  Back to cited text no. 2  [PUBMED]  
3.Uhara H, Saida T, Watanabe T, Takizawa Y. Lymphangitis of the foot demonstrating lymphatic drainage pathways from the sole. J Am Acad Dermatol 2002;47:502-4.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Ryan TJ, Mortimer PS, Jones RL. Lymphatics of the skin - Neglected but Important. Int J Dermatol 1986;25:411-9.  Back to cited text no. 4  [PUBMED]  
5.Schimmer BP, Parker KL. Adreno cortical steroids and their synthetic analogs; inhibitors of the synthesis and action of adrenocertical hormones. In: Hardman JG, Limbird LE, Molinoff PB, Ruddon RW, Gilman AG, editors. Goodman and Gilman's The Pharmacological Basis of Therapeutics. 9 th ed. New York: McGraw Hill; 1996. p. 1472-5.  Back to cited text no. 5    


    Figures

  [Figure 1], [Figure 2], [Figure 3]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Article in PDF (161 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
    Introduction
    Case Report
    Discussion
    References
    Article Figures
    Article Tables

 Article Access Statistics
    Viewed2571    
    Printed91    
    Emailed1    
    PDF Downloaded123    
    Comments [Add]    

Recommend this journal